Mesalazine-Induced Myocarditis Following Dose Escalation in Ulcerative Colitis: A Diagnostic Challenge.

Q3 Medicine
European journal of case reports in internal medicine Pub Date : 2026-08-18 eCollection Date: 2026-01-01 DOI:10.12890/2026_007204
Alfonso Vidal López, María Asunción Esteve Pastor, Manuel Romero Martínez, Lidia María Carrillo Mora, Joaquín Salinas García, Carmen Agulló López, Domingo Andrés Pascual Figal
{"title":"Mesalazine-Induced Myocarditis Following Dose Escalation in Ulcerative Colitis: A Diagnostic Challenge.","authors":"Alfonso Vidal López, María Asunción Esteve Pastor, Manuel Romero Martínez, Lidia María Carrillo Mora, Joaquín Salinas García, Carmen Agulló López, Domingo Andrés Pascual Figal","doi":"10.12890/2026_007204","DOIUrl":null,"url":null,"abstract":"<p><strong>Introduction: </strong>Mesalazine (5-aminosalicylic acid, 5-ASA) is the cornerstone treatment for mild-to-moderate ulcerative colitis. Although generally well tolerated, rare cases of drug-induced myocarditis have been reported. Distinguishing mesalazine-induced myocarditis from myocarditis related to inflammatory bowel disease is essential, as management differs substantially.</p><p><strong>Case description: </strong>A 43-year-old man with recently diagnosed ulcerative colitis presented with acute chest pain, fever and elevated cardiac biomarkers eight days after initiation of oral mesalazine (3 g/day). Electrocardiography demonstrated diffuse ST-segment elevation, while echocardiography showed preserved left ventricular systolic function; coronary angiography excluded obstructive coronary artery disease. During hospitalisation, worsening gastrointestinal symptoms prompted escalation of mesalazine to 4.8 g/day. Within 24 hours, the patient developed recurrent chest pain, fever and a marked increase in troponin, inflammatory markers and NT-proBNP. Viral and autoimmune investigations were negative. The close temporal relationship between symptom recurrence and dose escalation raised suspicion of mesalazine-induced myocarditis. Following discontinuation of mesalazine, rapid clinical and biochemical improvement was observed. A cardiac magnetic resonance imaging (MRI) performed on day 7 demonstrated myocardial oedema on T2-weighted sequences and non-ischaemic epicardial late gadolinium enhancement involving the apical and inferolateral segments. This fulfilled both T2-based and T1-based criteria of the 2018 modified Lake Louise criteria for acute myocarditis. At follow-up, the patient remained asymptomatic with complete recovery of ventricular function.</p><p><strong>Conclusion: </strong>Mesalazine-induced myocarditis is an uncommon but potentially serious adverse reaction that may mimic an extraintestinal manifestation of ulcerative colitis. Early recognition, careful assessment of drug exposure chronology and prompt withdrawal of mesalazine are crucial to prevent complications. Cardiac MRI plays a central role in confirming the diagnosis.</p><p><strong>Learning points: </strong>Mesalazine-induced myocarditis is a rare but potentially life-threatening adverse effect that should be suspected in any patient with inflammatory bowel disease presenting with chest pain shortly after treatment initiation or dose escalation.Differentiating drug-induced myocarditis from myocarditis related to inflammatory bowel disease is crucial, as continuation of mesalazine may worsen cardiac injury.Prompt withdrawal of mesalazine usually leads to complete clinical recovery, while cardiac MRI plays a key role in confirming the diagnosis.</p>","PeriodicalId":11908,"journal":{"name":"European journal of case reports in internal medicine","volume":"13 9","pages":"007204"},"PeriodicalIF":0.0000,"publicationDate":"2026-08-18","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13561128/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"European journal of case reports in internal medicine","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.12890/2026_007204","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/1/1 0:00:00","PubModel":"eCollection","JCR":"Q3","JCRName":"Medicine","Score":null,"Total":0}
引用次数: 0

Abstract

Introduction: Mesalazine (5-aminosalicylic acid, 5-ASA) is the cornerstone treatment for mild-to-moderate ulcerative colitis. Although generally well tolerated, rare cases of drug-induced myocarditis have been reported. Distinguishing mesalazine-induced myocarditis from myocarditis related to inflammatory bowel disease is essential, as management differs substantially.

Case description: A 43-year-old man with recently diagnosed ulcerative colitis presented with acute chest pain, fever and elevated cardiac biomarkers eight days after initiation of oral mesalazine (3 g/day). Electrocardiography demonstrated diffuse ST-segment elevation, while echocardiography showed preserved left ventricular systolic function; coronary angiography excluded obstructive coronary artery disease. During hospitalisation, worsening gastrointestinal symptoms prompted escalation of mesalazine to 4.8 g/day. Within 24 hours, the patient developed recurrent chest pain, fever and a marked increase in troponin, inflammatory markers and NT-proBNP. Viral and autoimmune investigations were negative. The close temporal relationship between symptom recurrence and dose escalation raised suspicion of mesalazine-induced myocarditis. Following discontinuation of mesalazine, rapid clinical and biochemical improvement was observed. A cardiac magnetic resonance imaging (MRI) performed on day 7 demonstrated myocardial oedema on T2-weighted sequences and non-ischaemic epicardial late gadolinium enhancement involving the apical and inferolateral segments. This fulfilled both T2-based and T1-based criteria of the 2018 modified Lake Louise criteria for acute myocarditis. At follow-up, the patient remained asymptomatic with complete recovery of ventricular function.

Conclusion: Mesalazine-induced myocarditis is an uncommon but potentially serious adverse reaction that may mimic an extraintestinal manifestation of ulcerative colitis. Early recognition, careful assessment of drug exposure chronology and prompt withdrawal of mesalazine are crucial to prevent complications. Cardiac MRI plays a central role in confirming the diagnosis.

Learning points: Mesalazine-induced myocarditis is a rare but potentially life-threatening adverse effect that should be suspected in any patient with inflammatory bowel disease presenting with chest pain shortly after treatment initiation or dose escalation.Differentiating drug-induced myocarditis from myocarditis related to inflammatory bowel disease is crucial, as continuation of mesalazine may worsen cardiac injury.Prompt withdrawal of mesalazine usually leads to complete clinical recovery, while cardiac MRI plays a key role in confirming the diagnosis.

溃疡性结肠炎剂量增加后美沙拉嗪诱导的心肌炎:一个诊断挑战。
简介:美沙拉嗪(5-氨基水杨酸,5-ASA)是轻度至中度溃疡性结肠炎的基础治疗药物。虽然通常耐受性良好,但罕见的药物性心肌炎病例已被报道。区分美沙拉嗪引起的心肌炎与炎症性肠病相关的心肌炎是必要的,因为治疗方法有很大不同。病例描述:一名最近诊断为溃疡性结肠炎的43岁男性,在开始口服美沙拉嗪(3g /天)8天后出现急性胸痛、发烧和心脏生物标志物升高。心电图显示弥漫性st段抬高,超声心动图显示左室收缩功能保留;冠状动脉造影排除阻塞性冠状动脉疾病。住院期间,胃肠道症状恶化促使美沙拉嗪的剂量上升至4.8 g/天。24小时内,患者出现复发性胸痛、发热、肌钙蛋白、炎症标志物和NT-proBNP显著升高。病毒和自身免疫检查均为阴性。症状复发与剂量增加之间的密切时间关系引起了对美沙嗪引起的心肌炎的怀疑。停药后,观察到临床和生化的快速改善。第7天进行的心脏磁共振成像(MRI)显示t2加权序列显示心肌水肿,心外膜非缺血晚期钆增强累及心尖和内外侧段。这同时满足2018年修订的路易斯湖急性心肌炎标准的t2和t1标准。随访时,患者无症状,心室功能完全恢复。结论:美沙拉嗪引起的心肌炎是一种罕见但潜在的严重不良反应,可能类似于溃疡性结肠炎的肠外表现。早期识别、仔细评估药物暴露时间和及时停用美沙拉嗪对预防并发症至关重要。心脏MRI在确认诊断中起核心作用。学习要点:美萨拉嗪引起的心肌炎是一种罕见但可能危及生命的不良反应,任何炎症性肠病患者在治疗开始或剂量增加后不久出现胸痛时都应怀疑这种不良反应。鉴别药物性心肌炎与炎症性肠病相关的心肌炎是至关重要的,因为继续使用美沙拉嗪可能会加重心脏损伤。及时停用美沙拉嗪通常可导致临床完全康复,而心脏MRI在确诊中起关键作用。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
CiteScore
2.10
自引率
0.00%
发文量
166
审稿时长
8 weeks
期刊介绍: The European Journal of Case Reports in Internal Medicine is an official journal of the European Federation of Internal Medicine (EFIM), representing 35 national societies from 33 European countries. The Journal''s mission is to promote the best medical practice and innovation in the field of acute and general medicine. It also provides a forum for internal medicine doctors where they can share new approaches with the aim of improving diagnostic and clinical skills in this field. EJCRIM welcomes high-quality case reports describing unusual or complex cases that an internist may encounter in everyday practice. The cases should either demonstrate the appropriateness of a diagnostic/therapeutic approach, describe a new procedure or maneuver, or show unusual manifestations of a disease or unexpected reactions. The Journal only accepts and publishes those case reports whose learning points provide new insight and/or contribute to advancing medical knowledge both in terms of diagnostics and therapeutic approaches. Case reports of medical errors, therefore, are also welcome as long as they provide innovative measures on how to prevent them in the current practice (Instructive Errors). The Journal may also consider brief and reasoned reports on issues relevant to the practice of Internal Medicine, as well as Abstracts submitted to the scientific meetings of acknowledged medical societies.
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书